MAUDE Adverse Event Report: ZIMMER GMBH EXTRACTOR WITH SLIDING HAMMER; N/A

ZIMMER GMBH EXTRACTOR WITH SLIDING HAMMER; N/A
Model Number N/A
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: extr.With sl.Hammer, item# 01.06808.300, lot# 4023559.The manufacturer did not receive the device yet, however it is indicated by complainant that it will be returned for investigation.The manufacturer did not receive x-rays, or other source documents for review.The device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).The following reports are associated with this event 0009613350-2018-01187.
 
Event or Problem Description
It was reported that the surgeon tried to extract a stem and doing so damaged the thread of two instruments at the distal part.All pieces were retrieved.No delay of surgery and no harm to patient.Attempts to obtain additional information have been made; however, no more is available.
 
Additional Manufacturer Narrative
Investigation results were made available.Device history records (dhr): the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend considering the following event is identified: damaged threads review of event description: it was reported that the surgeon tried to extract a very well, cementless, implanted avenir stem with the avenir extractor instrument.During the removal two extractors were damaged at the thread of the distal instrument component.All pieces were retrieved.No delay of surgery and no harm to patient.Review of received data: no medical data such as x-rays, intraoperative pictures or any other case-relevant documents received.Due to patient privacy policy no patient data will be available.Devices analysis: visual examination: avenir extractor with sliding hammer ref: 01.06808.300, lot: 4023553: the extractor instrument was received in disassembled state (three separate pieces).No conspicuousness could be identified on the sliding hammer and on the proximal component of the handle.The thread of the proximal handle component looks visually intact with no visible deformation.To test the functionality a functional test was performed, refer to functional test section for results.The distal handle component shows normal signs of usage, except of the thread which connects to the avenir stem.The thread is highly damaged and deformed.The individual threads are almost completely shorn.Avenir extractor with sliding hammer ref: 01.06808.300, lot: 4023559: the extractor instrument was again received in disassembled state (three separate pieces).Also for the second instrument, no conspicuousness could be identified on the sliding hammer and on the proximal component of the handle.The thread of the proximal handle component looks visually intact with no visible deformation.A functional test was performed, refer to functional test section for results.The distal handle component shows normal signs of usage, except of the thread which connects to the avenir stem.The thread is highly damaged and deformed.The individual threads are almost completely shorn.Both instrument show the same failure mode.Based on this visual examination the reported events can be confirmed.- functional test: a functional test was performed to check the assembly condition of the two instruments.For both instruments the three device components could be assembled and disassembled as intended without any difficulties.Therefore, the thread of the proximal handle component is still intact in both cases.Review of product documentation: - compatibility: compatibility check could not be performed as only one product had been reported.Inspection plan: - batch 4023559 final inspection according to dhr page 16/27: - characteristic thread m6 with scope of testing: 50%.Means of inspection: thread gauge.Batch 4023553 final inspection according to dhr page 15/27: - characteristic thread m6 with scope of testing: 50%.Means of inspection: thread gauge.Root cause analysis the root cause analysis can be related to a corrective and preventive action (capa-03502), where the same damage mode was addressed.According to capa ca-03502: based on the cause-effect/ fishbone analysis and a comparison of 2 similar instruments (01.00109.801 and 01.06808.300), the most likely root cause for the failures of device 01.06808.300 is design, especially: - the material 1.4435 (thread manufactured from austenitic and not martensitic stainless steel as e.G.1.4021.) material 1.4435 cannot be hardened while 1.4021 can be hardened, thus providing an increased resistance against wear.- the 2 piece design (additional interface and welding) although the design meets the specified requirement, design changes are expected to decrease the complaint rate for the breakage/deformation of the thread.Therefore, a design change was performed to address the issue.The change project has been fully performed and was closed on nov 30, 2017.Nevertheless, as the severity for a potential harm to the patient or user has been assessed to be minor and due to the low complaint rate no correction was performed regarding the products on the market, the instrument subject to this investigation is still of the old design as the device was manufactured in 2014 with the old design drawing.Additionally, specific root cause determination has been performed using the applicable risk fil rmw: - instrument breaks, deforms, diverges impairing its function due to inadequate design for intended performance => possible, as the damaged instrument is the old design before design change, this cause cannot be excluded.However, as stated within capa ca-03502, instruments of the old design can still be used.- instrument breaks, deforms, diverges impairing its function.Due to mechanical properties of material insufficient => possible, as the damaged instrument is of the old design with previous material applicable before design change, this cause cannot be excluded.However, as stated within capa ca-03502 instruments of the old design can still be used.- damaged instruments, implants, body or wrong operational step due to surgeon or staff unfamiliar with instrument usage and handling => possible, as exceptionally high force or application of forces at an angle could damage the thread due to wrong usage and handling.- instrument cannot be used with the mating instrument or mating implant as intended due to surgeon or staff unfamiliar with instrument usage and handling => possible, as the thread was damaged.This can be a consequence of inappropriate usage and handling.- damaged instruments, implants, body or wrong operational step due to surgeon or staff unfamiliar with instrument usage and handling => possible, as exceptionally high force or application of forces at an angle could damage the thread due to wrong usage and handling.- instrument breaks or deforms due to off-label / abnormal-use => possible, as abnormal use could result in exceptionally high force or wrong force distribution which damages the thread.- fracture of instrument due to general corrosion (crevice, pitting, galvanic) => not possible as no indication of corrosion was found on the damaged site.Conclusion summary: the damaged instruments have been returned for an investigation.Based on the visual examination the complaint, consisting of a damaged thread on two devices, could be confirmed.The visual examination showed that on both devices the thread connecting to the avenir stem is highly deformed.All other parts show normal signs of usage.The quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.As similar events have been reported, a corrective and preventive action had already been initiated and completed including the design change (closure date nov 30, 2017) as outcome.Nevertheless, as the severity for a potential harm to the patient or user has been assessed to be minor and due to the low complaint rate no correction was performed regarding the products on the market, the instruments subject to this investigation are still of the old design.According to ca-03502 outcome, there are several conditions that might have contributed to this failure, e.G.: contaminated thread by foreign particles or substances that change the force distribution; exceptionally high loads or loads in non-axial direction that may change the load distribution on the thread; or the thread is not fully tightened so that not all thread turns are loaded.The need for further corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
No event update.

Brand Name
EXTRACTOR WITH SLIDING HAMMER
Common Device Name
N/A
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8141071
Report Number0009613350-2018-01188
Device Sequence Number1244479
Product Code HWA
UDI-Device Identifier00889024288669
UDI-Public00889024288669
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01.06808.300
Device Lot Number4023553
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/09/2018
Supplement Date Received by Manufacturer02/18/2019
Initial Report FDA Received Date12/07/2018
Supplement Report FDA Received Date02/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1